North Carolina, 2021

Damaging Winds in North Carolina, July 17, 2021

July 17, 2021 · NWS RNK · 10 events in 3 counties and zones

A strong cold front and prefrontal trough tracking from the Ohio and Tennessee River Valleys dove southeast into our region Saturday afternoon. 7 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front and prefrontal trough tracking from the Ohio and Tennessee River Valleys dove southeast into our region Saturday afternoon. These two features triggered numerous showers and storms that feed off of CAPE values greater than 1,500 j/kg and PWATs that approach 1.5 to 1.7 inches. The storm mode started as multicellular clusters then transitioned into organized line segments as deep layer shear strengthened. This promoted areas of wind damage along with instances of large hail and localized flash flooding during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 12:48 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 17, 12:48 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 PM EDT Sat Jul 17 2021

.SYNOPSIS...
A cold front approaches the area this afternoon with more
numerous showers and thunderstorms. This front will move into
North Carolina Sunday night. A second front passes through the
area Wednesday and Thursday. The passage of this front will
introduce slightly cooler temperatures, and lower humidity.

&&

.NEAR TERM /THROUGH SUNDAY/...
As 130 PM EDT Saturday...

A closed upper level low will move east from the Great Lakes to
Lake Erie/Huron this afternoon and evening. An upper level
trough will extend south from the low tracking across the Ohio
and Tennessee Valleys into this evening. The cold front
associated with this system will slowly move to the southeast
across the Ohio Valley this afternoon. Since the flow behind the
upper trough is zonal, the cold front will not move into our
region until Sunday.

Jet dynamics with the low is best across northern Virginia into
Pennsylvania, but that will not exclude the area from getting
some strong to severe storms today. In our area, we will have a
lee trough and with the help of afternoon surface heating,
numerous storms are possible this afternoon. With moderate to
strong instabilities and weak shear, multicellar disorganized
storms are expected, gelling into line segments going into this
evening. SPC has a Marginal Risk for storms producing damaging
wind gusts for the area today. As of writing this discussion,
the probability of a Severe Thunder Watch for the area is 20
percent.

Some of the storms today will produce heavy rain as PWATS range
between 1.50 to 1.80 inches today. These PWATS are around 2
standard deviations above normal for this time of year. Slow
moving storms with high rainfall rates could lead to localized
flash flooding this afternoon and evening. Overnight tonight,
storms and rainfall intensity will wane, but as the front
approaches, on-going isolated showers will likely persist into
Sunday morning.

A second upper level trough will enter the Ohio Valley Sunday.
This trough will push the cold front into the area. Today's
convection should remove most of the instabilities from the
environment so that Sunday's storms will not be as intense. The
best chance for moderate to strong convection and heavy rain
will be along the NC/VA border southward.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1230 PM EDT Saturday...

A slow moving west-east oriented cold front will sag southward
toward the VA/NC border by Sunday night. Broad upper troughing
will remain over the eastern U.S. Scattered showers and isolated
thunderstorms will remain possible in the overnight along/near
the frontal boundary. With daytime heating Monday afternoon,
should see more scattered storms develop, with best coverage
along and south of the VA/NC border. Most activity diminishing
Monday night. Front will continue to drift south and expected to
be far enough south where most areas should be dry on Tuesday.
An isolated shower/storm possible Tuesday afternoon, mainly
confined to North Carolina.

Temperatures will remain below normal across the entire area
Monday with considerable cloudiness and some rain/storms , but
should recover a bit closer to normal by Tuesday as clouds clear
and the front moves further south.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1240 PM EDT Saturday...

Little change expected in the synoptic pattern. Broad upper
troughing will persist across the eastern U.S. with the early
week frontal system stalling across the southeastern U.S., but
remaining close enough to potentially tease the southern parts
of the CWA with deeper moisture and possibly a few
showers/thunderstorms during afternoon heating.

By Wednesday, another frontal system will drop southward from
the Great Lakes into the Mid-Atlantic and Ohio Valley. Moisture
will be more limited with this system than with the early week
frontal system, but given mid-July strong heating and upper
troughing/short wave energy, expect scattered
showers/thunderstorms to develop during this timeframe.

Dry conditions expected Thursday behind the front. Another
frontal system approaches in a similar manner by the weekend,
once again increasing the chances for rain and thunderstorms for
Friday/Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 145 PM EDT Saturday...

Numerous Sub-VFR showers and thunderstorms will develop this
afternoon and evening. The highest probability of precipitation
will be across the mountains this afternoon then east of the
Blue Ridge this evening. Confidence is high on chances but low
on timing as storms will be disorganized tracking southwest to
the northeast. Storm's intensity and coverage will wane after
midnight.

Generally southwest winds ranging between 8-12 kts but will be
erratic and gusty near thunderstorms this afternoon into this
evening.

Areas of fog and low clouds will develop late tonight into
Sunday morning especially where it rained.

Extended Aviation Discussion...

Showers/storms will continue into Sunday with sub- VFR ceilings
and visibilities. By Tuesday the boundary will be south of the
region with cooler and drier weather and a return to widespread
VFR conditions. Scattered MVFR storms are possible Wednesday and
Thursday. Some drier air will arrive for Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...RCS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...RCS
Hazardous weather outlook, Jul 17, 3:49 AM EST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
449 AM EDT Sat Jul 17 2021

NCZ001>003-018>020-VAZ007-009>017-WVZ042-181100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Mercer-
449 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today
and tonight. A strong to severe thunderstorm with damaging winds
gusts cannot be ruled out. In addition, locally heavy rainfall
leading to localized flooding or flash flooding will be possible,
especially along and west of the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible today and tonight, mainly this
afternoon and evening, for isolated severe storms and a few incidents
of flooding or flash flooding.

NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-WVZ043-044-507-
508-181100-
Stokes-Rockingham-Caswell-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
449 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today
and tonight. A few storms could become strong to severe, mainly this
afternoon and evening. In addition, locally heavy rainfall leading to
localized flooding or flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms will be possible again Monday,
mainly near and south of the Virginia/North Carolina border. The main
concern with these storms will be localized pockets of heavy
rainfall and associated flooding.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible today, tonight, and again
Sunday, mainly during the afternoon and evening, for a few severe
storms and a possible incidents of flooding or flash flooding.

RAB

In the hours before

Special weather statement, Jul 17, 12:06 PM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
106 PM EDT Sat Jul 17 2021

NCZ003-020-171745-
Yadkin-Surry-
106 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SURRY AND NORTHERN
YADKIN COUNTIES...

At 105 PM EDT, a strong thunderstorm was located over Boonville,
moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Elkin...
Fairview...
Jonesville...
Boonville...
East Bend...
Nebo...
and Level Cross.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3618 8086 3630 8086 3642 8053 3625 8045
      3624 8045 3622 8044 3621 8045 3619 8044
      3616 8044
TIME...MOT...LOC 1705Z 257DEG 12KT 3624 8075

AS
Special weather statement, Jul 17, 12:20 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
120 PM EDT Sat Jul 17 2021

VAZ033-171745-
Franklin-
120 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN COUNTY...

At 120 PM EDT, a strong thunderstorm was located over Sydnorsville,
moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Sydnorsville...
Sontag...
Western Smith Mountain Lake...
and Union Hall.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3682 7992 3689 7997 3708 7974 3691 7963
TIME...MOT...LOC 1720Z 240DEG 10KT 3690 7986

AS
Special weather statement, Jul 17, 12:33 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
133 PM EDT Sat Jul 17 2021

VAZ034-044-045-171815-
Campbell-Bedford-Pittsylvania-
133 PM EDT Sat Jul 17 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CAMPBELL...NORTHWESTERN PITTSYLVANIA AND SOUTH CENTRAL BEDFORD
COUNTIES...

At 133 PM EDT, strong thunderstorms were clustered near Smith
Mountain Lake State Park, or near Huddleston, moving northeast at 10
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Altavista...
Hurt...
Huddleston...
Leesville...
and Smith Mountain Lake State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3713 7924 3697 7953 3703 7960 3705 7960
      3705 7959 3708 7962 3709 7961 3710 7964
      3713 7966 3734 7949
TIME...MOT...LOC 1733Z 240DEG 10KT 3710 7950

AS
Special weather statement, Jul 17, 12:38 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
138 PM EDT Sat Jul 17 2021

NCZ003-VAZ016-032-171815-
Surry-Patrick-Carroll-
138 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL
SURRY...SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES...

At 138 PM EDT, a strong thunderstorm was located over Lambsburg, or
near Cana, moving northeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fancy Gap...
Ararat...
Cana...
Gladesboro...
Lambsburg...
and Pipers Gap.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3652 8073 3653 8081 3660 8087 3667 8082
      3680 8061 3657 8046
TIME...MOT...LOC 1738Z 235DEG 7KT 3658 8077

BMG
Special weather statement, Jul 17, 12:43 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
143 PM EDT Sat Jul 17 2021

VAZ045-171830-
Campbell-
143 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAMPBELL COUNTY...

At 143 PM EDT, a strong thunderstorm was located over Hodges, or 8
miles east of Altavista, moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rustburg...
Mike...
Spring Mills...
Gladys...
and Long Island.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3708 7910 3718 7921 3734 7905 3719 7884
TIME...MOT...LOC 1743Z 235DEG 7KT 3713 7914

BMG
Local storm report, Jul 17, 12:50 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     TSTM WND DMG     5 SSW ROCKY MOUNT       36.94N 79.93W
07/17/2021                   FRANKLIN           VA   911 CALL CENTER

            TREE DOWN.

1238 PM     TSTM WND DMG     6 SW MONETA             37.13N 79.72W
07/17/2021                   FRANKLIN           VA   911 CALL CENTER

            TREE DOWN.

0126 PM     FLOOD            3 NW SYDNORSVILLE       36.89N 79.87W
07/17/2021                   FRANKLIN           VA   911 CALL CENTER

            WATER OVER BOTH LANES OF US 220.

&&

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
July 17, 12:50 PM EST
Where
Surry County, 4.33 mi NNW of Pine Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.560, -80.744

Multiple trees were blown down due to thunderstorm winds along Interstate 74.

Thunderstorm Wind, Rockingham

When
July 17, 1:56 PM EST
Where
Rockingham County, 1.17 mi NW of Thompsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.292, -79.614

Several trees were blown down due to thunderstorm winds along Highway 87.

Thunderstorm Wind, Rockingham

When
July 17, 3:28 PM EST
Where
Rockingham County, 0.11 mi NW of Thompsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.281, -79.601

A couple of trees were blown down due to thunderstorm winds.

Thunderstorm Wind, Rockingham

When
July 17, 3:28 PM EST
Where
Rockingham County, 3.28 mi ENE of Reidsville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$400
Reported by
Public
Coordinates
36.345, -79.574

Two large tree limbs were blown down due to thunderstorm winds.

Thunderstorm Wind, Rockingham

When
July 17, 4:20 PM EST
Where
Rockingham County, 0.24 mi NE of Thompsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.283, -79.598

Multiple trees blown down due to thunderstorm winds.

Thunderstorm Wind, Stokes

When
July 17, 7:17 PM EST
Where
Stokes County, 1.14 mi SE of King
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.267, -80.357

One tree blown down due to thunderstorm winds on Pine Street.

Thunderstorm Wind, Stokes

When
July 17, 7:30 PM EST
Where
Stokes County, 0.54 mi S of Germanton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.262, -80.231

Three trees blown down due to thunderstorm winds.

Thunderstorm Wind, Stokes

When
July 17, 7:38 PM EST
Where
Stokes County, 0.59 mi ESE of Walnut Cove
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.296, -80.141

One tree blown down due to thunderstorm winds.

Thunderstorm Wind, Rockingham

When
July 17, 8:14 PM EST
Where
Rockingham County, 0.58 mi WSW of Stoneville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.466, -79.909

Multiple trees blown down due to thunderstorm winds.

Thunderstorm Wind, Rockingham

When
July 17, 8:22 PM EST
Where
Rockingham County, 1.17 mi SSE of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.354, -79.662

Multiple trees blown down due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973185, 973186, 973188, 973191, 973192, 973193, 973194, 973195, 973196, 973197.